A single copy of this article may be reprinted for personal, noncommercial use only.
Prednisone withdrawal: Why taper down slowly?By Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/prednisone-withdrawal/AN01624
- With Mayo Clinic rheumatologist
April Chang-Miller, M.D.read biographyclose window
April Chang-Miller, M.D.April Chang-Miller, M.D.
Dr. April Chang-Miller is board certified in internal medicine and rheumatology and is a consultant in the Division of Rheumatology at Mayo Clinic in Arizona.
Dr. Chang-Miller's primary field is rheumatology with special interests in inflammatory joint diseases called seronegative spondyloarthropathies, such as ankylosing spondylitis and psoriatic arthritis. She also cares for patients with rheumatoid arthritis and polymyalgia rheumatica.
The New York City native is a graduate of the Yale School of Medicine. Dr. Chang-Miller joined the Mayo Clinic staff in Rochester, Minn., in 1991, and in 2002 she relocated to Mayo Clinic in Arizona. She is a fellow in the American College of Rheumatology and has been on the board of directors of the Arthritis Foundation North Central Chapter.
Prednisone withdrawal: Why taper down slowly?
Prednisone withdrawal: Why do I need to slowly taper down the dosage?
from April Chang-Miller, M.D.
Prednisone is similar to cortisol, a hormone naturally made by your adrenal glands. If you take prednisone for more than a few weeks, your adrenal glands decrease cortisol production. A gradual reduction in prednisone dosage gives your adrenal glands time to resume their normal function.
If you abruptly stop taking the drug or taper off too quickly, you might experience prednisone withdrawal symptoms:
- Severe fatigue
- Body aches
- Joint pain
The amount of time it takes to taper off prednisone depends on the disease being treated, the dose and duration of use, and other medical considerations. A full recovery can take anywhere from a week to several months. If you experience prednisone withdrawal symptoms as you are tapering off the drug, contact your doctor.
- Furst DE, et al. Glucocorticoid withdrawal. http://www.uptodate.com/home/index.html. Accessed May 26, 2011.
- Nieman LK. Clinical manifestations of adrenal insufficiency in adults. http://www.uptodate.com/home/index.html. Accessed May 26, 2011.